ACETAMINOPHEN WARNING

Acetaminophen Warning.



Important Information You Need To Be Aware Of Prior to Using (TYLENOL, DATRIL, etc.) these products:

Subject matter Quick Links for this pageā€¦

1) FDA Issues Acetaminophen Warning to drinkers
2) FDA proposes warning on acetaminophen painkillers 30 years after the fact
3) FDA Issues Acetaminophen Alert


FDA Issues Acetaminophen Warning to drinkers

June 30, 1993

A Food and Drug Administration advisory panel today recommended labeling the painkiller acetaminophen to warn heavy drinkers of a risk of serious liver damage if they take too much. But the panel also recommended that the administration hold up putting the warning on Tylenol and other over-the-counter products containing acetaminophen until it also considered warnings about hazards of mixing alcohol with aspirin, ibuprofen and other painkillers.

The Over-the-Counter Drugs Advisory Committee voted 9 to 1 to recommend the acetaminophen warning label after testimony about sometimes fatal liver damage among people who took higher-than-recommended doses of acetaminophen after drinking. Experts said the reaction was rare but deadly and could occur without warning.

But doctors who testified for the McNeil Consumer Products Company, maker of Tylenol, said that alcoholics would run even deadlier risks of gastrointestinal bleeding from switching to aspirin or ibuprofen. Whitehall Laboratories, maker of Advil, a form of ibuprofen, had pressed the committee to add the warning.

Dr. Willis C. Maddrey, a liver expert from the University of Texas Southwestern Medical Center at Dallas, who testified for Whitehall, said people who had more than two drinks a day should be told not to take more than two grams of acetaminophen. Four grams is the maximum recommended daily dose. The advisory panel, headed by Randy P. Juhl, dean of the University of Pittsburgh School of Pharmacy, left specifics to the F.D.A., which normally accepts its advisory panels' recommendations.

[Back to Top of Page]


FDA proposes acetaminophen warning on this family of painkillers 30 years after the fact

by Jessica Fraser

Originally published December 21 2006

(NewsTarget) Dr. Peter Lurie, Deputy Director of the Health Research Group at Public Citizen -- a non-profit consumer advocacy organization -- issued a statement this week questioning the length of time the Food and Drug Administration took to issue recommendations for warning labels on over-the-counter acetaminophen products. "Finally, the Food and Drug Administration (FDA) is proposing to put labels on over-the-counter pain relievers warning of the potential for stomach bleeding and liver damage," Lurie said in his statement. "Our major question is: What took the agency so long?"

According to Lurie, the FDA's Advisory Review Panel recommended in 1977 that products containing acetaminophen bear warnings such as, "Do not exceed recommended dosage because severe liver damage may occur," but the FDA ignored the panel's advice for nearly three decades.

Lurie's Health Research Group testified to the FDA's Nonprescription Drugs Advisory Committee in 2002 that more than 26,000 hospitalizations and 458 deaths each year are related to overdoses of acetaminophen. While more than half the overdoses were intentional -- suicide attempts -- Lurie says reducing the acetaminophen content of pills and selling a smaller number of pills per package could help curb such overdoses, in addition to properly warning consumers of potential overdose damages.

"In addition to requiring labels, the FDA should require that advertisements for these pain medications include warnings, and the agency should make public service announcements to educate the public," Lurie said. "The FDA needs to make up for lost time."

FDA critic Mike Adams said the FDA was "extremely slow, as usual" in taking action that could harm the profits of pharmaceutical companies.

"Over the last three decades, while the FDA sat on clear evidence that these drugs were killing people, our nation has seen three wars, six presidents and more than 10,000 sunsets, but it still has not seen an honest warning label on over-the-counter painkiller drugs," Adams said. "By taking a generation to require these warning labels, the FDA has once again proven itself an utter failure at protecting public health."

[Back to Top of Page]






FDA Issues Acetaminophen Warning

September 20, 2002

SILVER SPRING, Md. (AP) -- Marcus Trunk took a prescription painkiller containing acetaminophen for 10 days, and then over-the-counter acetaminophen for another week to numb the pain of an injured wrist. Suddenly nausea and vomiting hit - the popular painkiller was destroying his liver, and the 23-year-old died.

Trunk was one of thousands of Americans who may unwittingly take toxic doses of acetaminophen every year, at least 100 of whom die. Now the government is debating whether stronger warning labels or other measures are needed to prevent these unintentional poisonings.

"You cannot allow more innocent men, women and children to suffer," Trunk's mother, Kate, told government scientists Thursday, demanding to know why consumers aren't warned about the risk. "Death is not an acceptable side effect."

Some 100 million people a year take acetaminophen, and serious liver damage is very rare, manufacturers insist. Although best known by the Tylenol brand, acetaminophen is in almost 200 different branded and generic products, from headache relievers to cold-and-cough remedies. While mostly sold without a prescription, it's also in a few prescription painkillers such as Percocet and Vicodin.

Acetaminophen bottles currently recommend taking no more than 4 grams a day, or eight extra-strength pills, and to seek help for overdoses. Yet in 1977, the Food and Drug Administration's advisers recommended more explicit warnings not to exceed the dose or take acetaminophen for more than 10 days "because severe liver damage may occur." The FDA never followed that advice.

People often attempt suicide by swallowing handfuls of acetaminophen. That got to be such a problem in Britain that it now restricts how many tablets are sold at once.

But unintentional overdoses also can destroy the liver. Consumers often swallow a few extra pills in hopes of faster pain relief, falsely thinking that over-the-counter medications are safe enough to push the dose. Because acetaminophen is in so many products - often listed merely in the fine print - taking a few different remedies the same day can mean unknowingly ingesting potentially toxic amounts.

And some scientists warn that even taking the maximum safe dose for a long period, instead of the recommended day or two, may be risky. The question is how to tell who is at risk. "It's very clear the average dose for the average person is very safe. But we are not all average people," said FDA senior scientist Dr. John Senior.

Regardless, unintentional poisonings should be preventable, critics argue. The FDA asked its scientific advisers Thursday what steps it should take.

An FDA review found more than 56,000 emergency room visits a year due to acetaminophen overdoses, about a quarter of them unintentional - and about 100 deaths. That's probably a severe underestimate of deaths because many hospitals don't report unintentional poisonings, said University of Pennsylvania pharmacist Sarah Erush.

Acetaminophen appears to be the leading single cause of acute liver failure, the most severe type of liver damage, contends Dr. William Lee of the University of Texas Southwestern Medical Center. His database of 395 patients linked 40 percent to the painkiller, more than any other liver-harming medication or disease.

Acetaminophen is safe, but "people misuse these products," acknowledged Dr. Anthony Temple, vice president of McNeil Consumer & Specialty Pharmaceuticals, Tylenol's maker. So McNeil is about to place new warnings on all its acetaminophen products to say that "taking an overdose may cause liver damage." In addition, even multi-ingredient products, like Tylenol Cold, will now display acetaminophen as an ingredient in large type on the box front.

This isn't the first time acetaminophen has drawn federal concern. Packages are required to warn not to use if it you consume more than three alcoholic drinks, because the combination can harm the liver.

And some babies die every year when parents mix up doses of infant acetaminophen drops with children's liquid acetaminophen, despite warnings on the bottles that the products aren't interchangeable. The FDA is considering McNeil's request to help ease that problem by adding to the label the proper doses for children under age 2; currently bottles advise asking a doctor what dose to give a baby.

[Back to Top of Page]












Google